Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Shreveport, LA

September 22, 20185 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Sep 22, 2018, 11:13 PM CDT for 5 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2018, 11:13 PM CDT (04:13 UTC)
Expired
Sep 23, 2018, 1:15 AM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Camp County, TX, Franklin County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 127 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WGUS54 KSHV 230413
FFWSHV
TXC063-159-449-459-499-230615-
/O.NEW.KSHV.FF.W.0040.180923T0413Z-180923T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1113 PM CDT SAT SEP 22 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southeastern Franklin County in northeastern Texas...
  Northeastern Wood County in northeastern Texas...
  Northwestern Upshur County in northeastern Texas...
  Southwestern Titus County in northeastern Texas...
  Camp County in northeastern Texas...

* Until 115 AM CDT.

* At 1112 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gilmer, Pittsburg, Leesburg, Scroggins, Rosewood, Newsome, Rocky
  Mound, Harvard, Perryville and Grice.

Additional rainfall amounts of another inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3310 9493 3269 9498 3269 9522 3309 9527

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 8:20 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 22, 8:20 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
820 PM CDT Sat Sep 22 2018

.UPDATE...

Still looking at a large upper level trough spinning across North
Central Texas late this evening. A cold front in association with
this trough was located near or just south of the Arkansas/
Louisiana border to near Mount Pleasant and the DFW Metroplex.
This front may drift a little further south, closer to the I-20
Corridor later tonight but that should just about be it.
Temperatures north of the front are falling a little too close to
fcst min temps so have shaved these #s a little more than
previously thought. The rainfall north of the front will be mostly
light but given the shallow nature of the cooler air in the wake
of the front, cannot rule out some more moderate rainfall
developing overnight across the Flash Flood Watch area.

Given the very tropical nature of the moisture currently in place
ahead of the upper level trough to our west, any organized cells
can produce very heavy rainfall rates, as was the case earlier
this afternoon across Shreveport where we saw rainfall in excess
of 3 inches of rain in less than one hour with numerous urban
flooding reports. These isolated heavier tropical downpours will
be more likely along the frontal boundary itself so for this
reason, will not make any changes to the current Flash Flood Watch
along the I-20 Corridor.

Update out shortly...13.

&&

.PREV DISCUSSION... /issued 527 PM CDT Sat Sep 22 2018/

AVIATION...

Another mix of ceilings across our airspace this evening ranging
from LIFR to VFR. The lower ceilings appear to be north of the
I-20 Corridor, effecting the TXK/ELD terminals where very light
rain continues. Further south towards the corridor, ceilings are
mostly MVFR across NE TX to VFR east of the SHV terminal or
towards the MLU terminal. The same could be said for the LFK
terminal where ceilings are currently VFR. After sunset, we should
see VFR ceilings quickly become at least MVFR and have made note
of this in the 00z TAF package. Feel like LIFR/IFR ceilings should
stay there through the remainder of the night with on and off
light rain continuing.

Have removed mention of VCTS or TSRA from this TAF package as we
have just not had much in the way of lighting today. Instead, have
prevailing light to moderate SHRA through much of the 24 hour TAF
period and tried to trend a slight improvement in ceilings for
most terminals by Sunday Afternoon.

The TXK/ELD terminals should see NE winds overnight less than
10kts while terminals along and south of the I-20 Corridor should
see variable to SE winds less than 10kts overnight.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  80  71  86 /  80  70  50  40
MLU  72  81  72  87 /  50  70  50  50
DEQ  64  72  67  82 /  80  80  50  40
TXK  64  73  68  82 /  80  80  50  40
ELD  66  74  69  85 /  80  70  50  50
TYR  71  78  70  85 /  80  70  40  20
GGG  71  79  70  85 /  80  70  50  20
LFK  73  82  71  88 /  80  70  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 AM CDT Sunday for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch until 7 AM CDT Sunday for LAZ001>004.

OK...Flash Flood Watch until 7 AM CDT Sunday for OKZ077.

TX...Flash Flood Watch until 7 AM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138.

&&

13/13
Hazardous weather outlook, Sep 22, 7:35 AM CDT, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
735 AM CDT Sat Sep 22 2018

ARZ070>073-LAZ001>006-010>014-017>022-TXZ112-124>126-136>138-
149>153-165>167-231100-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
735 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms will develop and
spread over the area during the day and into the night with a
surface low pressure system along a nearly stationary cold front
across North Louisiana and into North Texas. A few storms will
produce strong gusty winds along with locally heavy rainfall. Some
Flooding in low lying areas will be possible, especially across
Southeast Oklahoma and parts of Northeast Texas into Southwest
Arkansas and to a lessor extent minor flooding across North
Louisiana. No organized hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A nearly stationary frontal boundary will linger over the
region through the late weekend before lifting back to the
Northeast on Monday as a warm front. Another cold front will move
into the region near mid week followed by another cold front on
Friday. These frontal systems along with disturbances aloft and
available and deep moisture will provide the area with scattered
to numerous showers and thunderstorms. Thunderstorms will be
capable of producing gusty winds and locally heavy rainfall.
Some of the heavier totals of rainfall will be over Northeast
Texas, Southeast Oklahoma, and parts of Southwest Arkansas.
With repeated development of convection ponding of water in
streets and low lying areas and at low water crossings will be
possible. No organized hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ050-051-059>061-OKZ077-TXZ096-097-108>111-231100-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-
735 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

Scattered to numerous showers and thunderstorms will develop and
spread over the area during the day and into the night with a
surface low pressure system along a nearly stationary cold front
across North Louisiana and into North Texas. Two to five inches
has already occurred and another two to four inches can occur. A
few storms will produce strong gusty winds along with locally
heavy rainfall. Some Flooding in low lying, poor drainage, and low
water crossings will be possible with heavy rainfall training
over the same locations across Southeast Oklahoma and parts of
Northeast Texas into Southwest Arkansas. No organized hazardous
weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Flash flooding will remain possible across portions of Southeast
Oklahoma and parts of southwest Arkansas and Northeast Texas.
Rainfall totals up to 5 to 7 inches will be possible by the end of
the weekend A nearly stationary frontal boundary will linger over
the region before lifting back to the Northeast on Monday as a
warm front. Another cold front will move into the region near mid
week followed by another cold front on Friday. These frontal
systems along with disturbances aloft and available and deep
moisture will provide the area with scattered to numerous showers
and thunderstorms. Thunderstorms will be capable of producing
gusty winds and locally heavy rainfall. With repeated development
of convection, ponding of water in streets and low lying areas and
at low water crossings will be possible through mid week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight
for severe weather but may be required for high water and
flooding.

06

In the hours before

Local storm report, Sep 22, 7:26 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      3 WSW BOSSIER CITY      32.51N 93.76W
09/22/2018                   CADDO              LA   LAW ENFORCEMENT

            FLOODING REPORTED CADDO ST AT COMMON NEAR
            DOWNTOWN SHREVEPORT.

&&

25
Local storm report, Sep 22, 7:40 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      3 ENE SHREVEPORT        32.48N 93.75W
09/22/2018                   CADDO              LA   NWS EMPLOYEE

            FLOODING REPORTED, STREET CLOSED AT ST
            VINCENT AVENUE AND FAIRFIELD KINGS.

&&

25
Local storm report, Sep 22, 7:48 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
748 PM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FLASH FLOOD      3 WNW BOSSIER CITY      32.54N 93.77W
09/22/2018                   CADDO              LA   LAW ENFORCEMENT

            FLOODING REPORTED AT NORTH HEARNE AND NORTH
            MARKET.

&&

25
Local storm report, Sep 22, 7:50 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 PM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLASH FLOOD      3 NNE SHREVEPORT        32.51N 93.77W
09/22/2018                   CADDO              LA   LAW ENFORCEMENT

            STREET FLOODING AT NORMA AND PERRIN IN
            SHREVEPORT.

&&

25
Local storm report, Sep 22, 8:01 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
801 PM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 WSW SHREVEPORT        32.45N 93.87W
09/22/2018                   CADDO              LA   LAW ENFORCEMENT

            FLOODING REPORTED PINES ROAD AREA NEAR I-20.

&&

25
Local storm report, Sep 22, 8:15 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLASH FLOOD      3 E SHREVEPORT          32.47N 93.74W
09/22/2018                   CADDO              LA   LAW ENFORCEMENT

            FLOODING REPORTED HIGHLAND AVENUE AND DUDLEY
            IN SHREVEPORT.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:50 PM CDTAreal Flood AdvisorySHVSmith55 min
Sep 22, 9:54 PM CDTAreal Flood AdvisorySHVCamp66 min
Sep 23, 1:14 AM CDTAreal Flood AdvisorySHVCamp, Morris, Titus, Upshur, Wood2 hr
Sep 23, 12:49 PM CDTRiver Flood WarningSHVBowie, Red River45 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.